Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 11, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 31, 1997, 3:09 AM EST for Carteret County, North Carolina. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 31, 1997, 3:09 AM EST (08:09 UTC)
- Expired
- Mar 31, 1997, 4:00 AM EST
- In force
- 51 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Carteret County, NC
The radar
The Morehead City radar (KMHX), 33 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 3:20 AM EST | Thunderstorm Wind 56 | Harkers Is, NC | Pea to dime size hail reported with winds estimated to be in excess of 65 mph. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2030 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 310813 RRA SVRMHX NCC031-310915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE NEWPORT NC 309 AM EST MON MAR 31 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING EFFECTIVE UNTIL 400 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL NORTH CAROLINA ...EASTERN CARTERET COUNTY AND THE ADJACENT COASTAL WATERS AT 307 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER THE COASTAL WATERS JUST SOUTHWEST OF ATLANTIC BEACH. THE STORM IS MOVING NORTHEAST AND WILL MOVE ONSHORE NEAR ATLANTIC BEACH AND BEAUFORT INLET AROUND 315 AM THEN HEAD JUST NORTH OF HARKERS ISLAND. THIS STORM WILL LIKELY PRODUCE GUSTY WINDS IN EXCESS OF 60 MPH DANGEROUS LIGHTNING AND PEA TO DIME SIZED HAIL. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DE,ADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS. CG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:15 AM EST, 54 minutes earlier.
Area forecast discussion, Mar 31, 2:15 AM EST, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 215 AM EST MON MAR 31 1997 JUST HAD A TALK WITH CAE. HE IS VRY IMPRESSED AND I REALLY CANT DISAGREE WITH ANYTHING. THEY ARE PUTTING UP GALES FOR NRN SC WTRS SO I WL GO AHEAD AND PUT UP GALES ON OUR SRN WTRS. .MHX...GALE WARNING CSTL WTRS AND SOUNDS. GATES
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.